Colorado, 2006

Flash Flood in Colorado, July 3, 2006

July 3, 2006 · NWS GJT · 1 event in 1 county or zone

Heavy rain producing thunderstorms caused a culvert to overflow resulting in flooding of streets, yards, and homes in Snowmass Village. The basements of some homes had flood waters up to four feet deep.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain producing thunderstorms caused a culvert to overflow resulting in flooding of streets, yards, and homes in Snowmass Village. The basements of some homes had flood waters up to four feet deep. Heavy equipment was used to help clear debris and mud from streets.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 3, 1:40 PM MST, 5 minutes earlier.

Area forecast discussion, Jul 3, 1:40 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
240 PM MDT MON JUL 3 2006

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
A MOIST AIRMASS IS IN PLACE ACROSS EASTERN UTAH AND WESTERN COLORADO
WITH LOWER ELEVATION SURFACE DEW POINTS IN THE 40S TO NEAR 50
DEGREES AND THE MORNING SOUNDING AT GJT SHOWING JUST OVER AN INCH
PRECIPITABLE WATER. STEERING CURRENTS ARE A LITTLE WEAKER TODAY AS
THE MAIN UPPER HIGH CIRCULATION HAS SHIFTED SLIGHTLY WEST AND REMAIN
IN THE FOUR CORNERS VICINITY. ALL THIS ADDS UP TO A LOCALLY HEAVY
RAIN THREAT THROUGH THIS EVENING BUT NOT WIDESPREAD ENOUGH TO ISSUE A
FLASH FLOOD WATCH. OTHER THAN SOME HEAVY RAIN THE STORMS SHOULD BE
LIMITED TO SOME SMALL HAIL AND GUSTY WINDS WITH THE ENVIRONMENT
LACKING FOR ORGANIZED STRONG STORMS TO OCCUR. STORMS WILL DIMINISH
THIS EVENING WITH SOME LINGERING ISOLATED NOCTURNAL SHOWERS OR
THUNDERSTORMS POSSIBLE OVERNIGHT.

THINGS SHOULD GET MORE INTERESTING THE FOURTH OF JULY AND WEDNESDAY
AS A CYCLONIC CIRCULATION CURRENTLY OVER NORTHWEST ARIZONA LIFTS
SLOWLY NORTH ACROSS UTAH WITHIN THE UPPER RIDGE. THIS WILL KEEP A
GOOD SUPPLY OF MOISTURE OVER THE AREA AND PROVIDE SOME LIFT OUTSIDE
OF NORMAL DIURNAL FORCING OVER THE HIGHER TERRAIN. AREAL COVERAGE OF
PRECIPITATION SHOULD INCREASE WITH A BETTER CHANCE OF SCATTERED
STORMS OVER THE VALLEYS. DEEP MOISTURE AND SLOW STORM MOTION WILL
CONTINUE THE THREAT FOR SOME LOCALLY HEAVY RAIN.

NOT MUCH CHANGE EXPECTED IN MAX AND MIN TEMPERATURES TONIGHT THROUGH
TUESDAY NIGHT. AFTER A NEARLY PERSISTENCE FORECAST FOR TUESDAY...
INCREASED CLOUDS AND PRECIPITATION WILL TREND TEMPERATURES DOWN
SEVERAL DEGREES ON WEDNESDAY. LINDQUIST

.LONG-TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
BY WEDNESDAY NIGHT...HIGH PRESSURE WILL BE MOVING EAST ALLOWING A
PLUME OF SUB-TROPICAL MOISTURE AND A ROTATING SHORTWAVE INTO THE
AREA. MODELS ARE CONSISTENT AND IN GOOD AGREEMENT WITH EACH OTHER ON
THIS. WEDNESDAY LOOKS TO BE THE BEST DAY FOR WIDESPREAD CONVECTION...
AND WILL LIKELY CONTINUE INTO THE NIGHT TIME HOURS.

THURSDAY THROUGH MONDAY WILL LIKELY BE CARBON COPIES OF EACH OTHER.
VERY LITTLE CHANGE IN THE DAY TO DAY PATTERN. MOISTURE WILL BE
LESS...BUT AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED.
TEMPERATURES WILL REMAIN NEAR NORMAL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

TAL/BA
Hazardous weather outlook, Jul 3, 4:45 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUL 3 2006

COZ001>014-017>023-UTZ022>025-027>029-041145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS OVER MUCH OF WESTERN COLORADO AND
EASTERN UTAH THIS AFTERNOON AND EVENING...ESPECIALLY OVER HIGHER
TERRAIN. THESE STORMS WILL PRODUCE MODERATE TO HEAVY RAINFALL...
STRONG GUSTY WINDS AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...FOURTH OF JULY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EVENING...ESPECIALLY OVER THE MOUNTAINS. CLOUD TO GROUND LIGHTNING
AND STRONG GUSTY OUTFLOW WINDS WILL BE POSSIBLE WITH STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NL

The radar

The Grand Junction radar (KGJX), 113 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pitkin

When
July 3, 1:45 PM MST to 4:00 PM MST
Where
Pitkin County, Snowmass
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
39.217, -106.917 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524223.